Alert archive / Pennsylvania / Freeze Watches in 2024

Freeze Watch 3, NWS Philadelphia/Mount Holly

October 15, 2024Morris County, Sussex County, Warren County, New Jersey; 5 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this freeze watch at Oct 15, 2024, 2:24 PM EDT for Morris County, Sussex County, Warren County, New Jersey; 5 counties in Pennsylvania. It took effect at Oct 17, 2024, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 2:24 PM EDT (18:24 UTC)
In effect from
Oct 17, 2024, 2:00 AM EDT
Expired
Oct 16, 2024, 2:46 AM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

Counties Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 122 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS71 KPHI 151824
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
224 PM EDT Tue Oct 15 2024

NJZ001-007-PAZ054-055-060>062-160230-
/O.NEW.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
/O.CON.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Washington, Stroudsburg, Reading, Easton,
Allentown, Newton, Jim Thorpe, and Bethlehem
224 PM EDT Tue Oct 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT 
WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY 
MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 33 will 
  result in frost formation. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...For the Frost Advisory, from 2 AM to 9 AM EDT Wednesday. 
  For the Freeze Watch, from late Wednesday night through Thursday 
  morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ008-160230-
/O.NEW.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
Morris-
Including the cities of Morristown
224 PM EDT Tue Oct 15 2024

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Morris County.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Franklin
2 follow-up statements
942 
WWUS71 KPHI 160038
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
838 PM EDT Tue Oct 15 2024

NJZ001-007-PAZ054-055-060>062-161300-
/O.CON.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/
/O.CON.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Easton, Bethlehem,
Stroudsburg, Newton, Washington, Allentown, and Reading
838 PM EDT Tue Oct 15 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT 
WEDNESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH 
THURSDAY MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 33 will 
  result in frost formation. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...For the Frost Advisory, from 2 AM to 9 AM EDT Wednesday. 
  For the Freeze Watch, from late Wednesday night through Thursday 
  morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ008-161300-
/O.CON.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
Morris-
Including the cities of Morristown
838 PM EDT Tue Oct 15 2024

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH 
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Morris County.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kruzdlo
611 
WWUS71 KPHI 160646
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
246 AM EDT Wed Oct 16 2024

NJZ001-007-PAZ054-055-060>062-161315-
/O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
/O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
/O.CON.KPHI.FR.Y.0010.000000T0000Z-241016T1300Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Reading, Jim Thorpe, Allentown,
Washington, Easton, Newton, Stroudsburg, and Bethlehem
246 AM EDT Wed Oct 16 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...For the Frost Advisory, temperatures as low as 34 will 
  result in frost formation. For the Freeze Warning, sub-freezing 
  temperatures as low as 29 expected.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe 
  Counties.

* WHEN...For the Frost Advisory, until 9 AM EDT this morning. For 
  the Freeze Warning, from 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NJZ008-161315-
/O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/
/O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/
Morris-
Including the cities of Morristown
246 AM EDT Wed Oct 16 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Morris County.

* WHEN...From 2 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MPS

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze watch went out at Oct 15, 1:56 PM EDT, 28 minutes earlier.

Area forecast discussion, Oct 15, 1:56 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
156 PM EDT Tue Oct 15 2024

.SYNOPSIS...
Strong high pressure builds southward from Canada across the
Midwest to the mid-Mississippi Valley today into Wednesday.
This high slides eastward and closer to our area Wednesday night
and Thursday, then it settles right over our area Friday and
into early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1036mb surface high over the northern Plains early this
afternoon will build southward into the central Plains by
tonight. Meanwhile, an upper trough will extend from a closed
upper low over eastern Canada and will build down into the
Northeast and Mid-Atlantic. Shortwave energy will pass through
the region this afternoon and tonight, and the base of the
trough will remain over the region.

Clouds flowing southeast from the eastern Great Lakes will
gradually thin out after sunset. Clouds may hold on overnight
over the Poconos in northwest flow. Pressure gradient relaxes
tonight, and winds will diminish to 5 to 10 mph. Lows tonight
will once again mainly be in the low to mid 30s, though in the
low 40s in Philadelphia and along the coasts. Once again, patchy
frost is possible away from the urban centers, with more
widespread frost likely in the southern Poconos, Lehigh Valley,
and northwestern New Jersey.

High pressure will build eastward on Wednesday to be centered
over the lower Ohio Valley by Wednesday evening. Another mostly
sunny day is expected on Wednesday with temperatures similar to
Tuesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A cold and dry air mass remains in place as an expansive surface
high pressure system centered to our west-southwest gradually builds
closer to our area.

For Wednesday, as the axis of a strong positive-tilted upper-level
trough pivots across our region, a surface trough may slide across
our area later in the day. Despite the energy aloft, no
precipitation is anticipated given the dryness of the air mass,
however additional cloud cover should occur with daytime heating
combined with cold air aloft. Shortwave energy in the base of this
trough is forecast to be strong and this may result in a closed low
developing in the vicinity of southeast Virginia by Wednesday
evening. This would support surface low pressure development well to
its east which then tracks northward. This may toss some more clouds
into at least parts of our coastal plain, however shower activity
should remain east of our region. A northwesterly breeze will also
be in place during the day adding a chill to the air. The air mass
associated with this surface high results in temperatures remaining
several degrees below average with much of the area topping out only
in the 50s to near 60 degrees. Temperatures at night drop into the
30s for many places with patchy to areas of frost. The extent of the
frost will depend on lingering cloud cover and especially if the
wind can completely decouple by daybreak Thursday for more areas.
Some spots in the Poconos into northwest New Jersey especially
may drop just below freezing.

As we go through Thursday, a closed low shifts to our east with time
taking surface low pressure with it. An upper-level ridge then to
our west will shift eastward bringing surface high pressure closer
to our area. Despite the presence of the closed low, the forcing for
ascent is forecast to remain offshore and therefore another dry day
is forecast. There may be less stratocumulus as well especially
inland given the heights starting to rise some which translates to
some warming starting aloft. Some more cloud cover may linger though
for a while longer closer to the coast associated with the offshore
system. The air mass associated with the incoming surface high
results in temperatures continuing to be several degrees below
average with much of the area topping out once again only in the 50s
to near 60 degrees. Temperatures at night drop into the 30s for many
places with patchy to areas of frost. The extent of the frost will
once again depend on if the wind can completely decouple at
night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Summary...A warming trend is forecast along with dry conditions
persisting.

Synoptic Overview...A strong upper-level trough is forecast to be to
our east to start Friday, then an upper-level ridge arrives from the
west into the weekend before weakening a little early next week. At
the surface, expansive high pressure settles right over our area
Friday through the weekend and even into early next week. This
pattern offers no chances for rain and therefore the dry conditions
persist.

For Friday through Monday...An upper-level ridge builds into the
eastern states with sprawling surface high pressure forecast to
settle right over our area. The air mass will undergo moderation
during this time as heights rise. Some frost possible in spots to
start Friday, otherwise a warming trend is forecast with
temperatures each afternoon rising through the 60s with even some
low/mid 70s into early next week. Temperatures at night will be cool
but not as cold compared to earlier in the week. The presence of the
ridge aloft and surface high pressure across the entire region
currently results in more dry conditions across the entire area.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR. A BKN deck at 5000 feet will develop this
afternoon. W-NW winds 10 to 15 knots with 20 to 25 kt gusts.

Tonight...VFR. W-NW winds 5 to 10 kt in the evening, then less
than 5 kt.

Wednesday...VFR. NW wind 10 to 15 knots with a few gusts to 20
knots.

Outlook...

Wednesday night through Saturday...No significant weather
expected.

&&

.MARINE...
NW winds 15 to 20 kt this afternoon and Wednesday along with
seas 3 to 4 feet. Winds 10 to 15 kt tonight. No marine
headlines.

Outlook...

Wednesday night and Thursday...A few 25-knot wind gusts are
possible, especially on the ocean zones.

Friday and Saturday...The conditions are anticipated to be below
Small Craft Advisory criteria.

&&

.FIRE WEATHER...
For today and Wednesday, MinRH values will continue to be in the 30
to 35 percent range for most of New Jersey, portions of southeast
Pennsylvania, and Delmarva along with northwest winds averaging 10
to 15 mph with 15 to 25 mph gusts. As a result, there will be
the threat for fires to spread quickly.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Frost Advisory from 2 AM to 9 AM EDT Wednesday for PAZ054-055-
     060>062.
NJ...Frost Advisory from 2 AM to 9 AM EDT Wednesday for NJZ001-007.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Franklin/Gorse
NEAR TERM...Franklin/MPS
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Franklin/Gorse/MPS
MARINE...Franklin/Gorse/MPS
FIRE WEATHER...

In the hours before

Special weather statement, Oct 15, 9:41 AM EDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
941 AM EDT Tue Oct 15 2024

NJZ001-007>010-012>027-152200-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
Including the cities of Newton, Washington, Morristown,
Flemington, Somerville, New Brunswick, Freehold, Sandy Hook,
Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown,
Mount Holly, Jackson, Millville, Hammonton, Cape May Court House,
Ocean City, Atlantic City, Long Beach Island,
and Wharton State Forest
941 AM EDT Tue Oct 15 2024

...Increased Fire Weather Concerns for Tuesday through 6PM...

Fire weather risks are elevated for Tuesday, October 15th. Breezy
winds with occasional gusts near 20 mph, relative humidity values
near 30-35%, and dry fuels will combine to make conditions more
favorable for the spread of wildfires. Any fires that develop may
become challenging to contain.

MJL
Special weather statement, Oct 15, 11:38 AM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1138 AM EDT Tue Oct 15 2024

DEZ001>004-152200-
New Castle-Kent-Inland Sussex-Delaware Beaches-
Including the cities of Wilmington, Dover, Georgetown,
and Rehoboth Beach
1138 AM EDT Tue Oct 15 2024

...Increased Fire Weather Concerns for Tuesday through 6PM...

Fire weather risks are elevated for Tuesday, October 15th. Breezy
winds with occasional gusts near 20 mph, relative humidity values
near 30-35%, and dry fuels will combine to make conditions more
favorable for the spread of wildfires. Any fires that develop may
become challenging to contain.

MJL

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:41 PM EDTFrost AdvisoryPHISussex, Warren17 hr

Nearby

Freeze Watches in Pennsylvania, 2024Freeze Watches in New Jersey, 2024Every freeze watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.